Rocky Mountain Journal of Mathematics

Asymptotic behavior of strongly damped nonlinear beam equations

Ahmed Y. Abdallah

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For $\xi \in [1/2,3/4] $, the existence of the global attractor for the evolutionary equation corresponding to the following strongly damped nonlinear beam equation $(1+\beta A^{1/2}) u_{tt}+\delta A^{1/2}u_{t}+\alpha Au+g(\Vert u \Vert _{\xi -1/4}^{2}) A^{1/2}u=f$, $t>0$, has been studied in $\mathcal {D}_{H}(A^{\xi }) \times \mathcal {D}_{H}(A^{\xi -1/4})$. Such an equation is related to a nonlinear beam equation as well as Timoshenko's equation.

The main difficulty of our work comes from the terms $\beta A^{1/2}u_{tt}$ and $g(\Vert u \Vert _{\xi -1/4}^{2}) A^{1/2}u$, representing the rotational inertia of the beam and the tension within the beam due to its extensibility, respectively. We overcome the difficulty of introducing the solution, bounded absorbing set, and $\kappa $-contracting property by carefully using the fractional power theory and suitable time-uniform a priori estimates.

Article information

Rocky Mountain J. Math., Volume 46, Number 4 (2016), 1071-1088.

First available in Project Euclid: 19 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B41: Attractors 35B45: A priori estimates

Beam equation bounded dissipative $\kappa $-contracting global attractor


Abdallah, Ahmed Y. Asymptotic behavior of strongly damped nonlinear beam equations. Rocky Mountain J. Math. 46 (2016), no. 4, 1071--1088. doi:10.1216/RMJ-2016-46-4-1071.

Export citation


  • M. Coti Zelati, Global and exponential attractors for the singularly perturbed extensible beam, Discr. Cont. Dynam. Syst. 25 (2009), 1041–1060.
  • H. Gao, Global dynamics of a nonlinear beam equation with strong structural damping, J. Partial Diff. Eqs. 12 (1999), 324–336.
  • J.M. Ghidaglia and A. Marzocchi, Long time behavior of strongly damped wave equations, global attractors and their dimensions, SIAM J. Math. Anal. 22 (1991), 879–895.
  • C. Giorgi, M.G. Naso, V. Pata and M. Potomkin, Global attractors for the extensible thermoelastic beam system, J. Diff. Eqs. 9 (2009), 3496–3517.
  • C. Giorgi, V. Pata and E. Vuk, On the extensible viscoelastic beam, Nonlinearity 21 (2008), 713–733.
  • M. Grasselli, V. Pata and G. Prouse, Longtime behavior of a viscoelastic Timoshenko beam, Discr. Cont. Dynam. Syst. 10 (2004), 337–348.
  • J. Hale, Asymptotic behavior of dissipative systems, Math. Surv. Mono. 25, American Mathematical Society, Providence, RI, 1988.
  • T.F. Ma and V. Narciso, Global attractor for a model of extensible beam with nonlinear damping and source terms, Nonlin. Anal. 73 (2010), 3402–3412.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Appl. Math. Sci. 44, Springer-Verlag, New York, 1983.
  • G. Perla Menzala and E. Zuazua, Timoshenko's beam equation as limit of a nonlinear one-dimensional von Kármán system, Proc. Roy. Soc. Edinb. 130 (2000), 855–875.
  • R. Racke and C. Shang, Global attractors for nonlinear beam equations, Proc. Roy. Soc. Edinb. 142 (2012), 1087–1107.
  • G.R. Sell and Y. You, Dynamics of evolutionary equations, Appl. Math. Sci. 143, Springer-Verlag, New York, 2002.
  • D. Sevcovic, Existence and limiting behavior for damped nonlinear evolution equations with nonlocal terms, Comm. Math. Univ. Carolin. 31 (1990), 283–293.
  • M. Tucsnak, Semi-internal stabilization for a nonlinear Bernoulli-Euler equation, Math. Meth. Appl. Sci. 19 (1996), 897–907.